|*sigh* Fatigue - Now What?
Apr 24, 2009
Hey, Dr. Bob- I've enjoyed reading your forum since shortly after my diagnosis in 2002. (I "celebrated" my 7-year anniversary yesterday & I'm still high-kickin'!!) Well, OK, not so much (high-kickin', that is). Like most of the other folks who write to you, I've got the *sigh* fatigue. When it started to interfere with my off-work time, I brought it up with my HIV-doc. That was almost two years ago.
I'm a 50 y/o Caucasian male, 6'1" tall, and weigh about 155 lbs. Since the time when the fatigue really started to get ugly, I lost 60 lbs. (30 lbs. of which weren't intentionally lost), kept up the honest effort to excercise & stay as active as I can, do a better-than-passable job of watching my diet, and limiting my caffiene intake to no more than three 8 oz. cups of regular coffee daily. Rare junk food intake, rare rich/fatty food intake, and no fad/crazy diets. I'm on LPN/rtn (2 tabs twice daily) monotherapy, & my numbers are good: VL=undetectable (<48 copies), CD4 (abs) (in the last 6 months) = 605, 614. I had mild macrocytic anemia, but daily folic acid supplements fixed that. I haven't drunk alcohol in more than 2 years; before then, I rarely drank more than 2-3 drinks when I went out with friends. Aside from that, I don't have any other social vices. The only other problems I've had w/ the HIV were polymyositis 2-1/2 years after I was diagnosed positive, and HSV-2. I've only had three HSV outbreaks since 2002, so I declined to go on something like Valtrex daily. I'm also not sexually active, except w/ myself, so spreading anything isn't a big worry.
Now - back to the fatigue. After more than a couple of evals for occult depression by my doc, two psychiatrists, and a psychotherapist, MDD/SAD/situational depression doesn't appear to have set up house. After all the standard tests my HIV-doc could run, I went to an endocrinologist, on my HIV-doc's order. After a barrage of tests, including ACTH-stim test for possible HIV-related Addison's, everything that's been tested has been within normal ranges. I'm not even taking nukes/non-nukes, as my HIV-doc is a (fairly well-known) HIV research doc, and he said the nukes/non-nukes could also be a cause of fatigue. As the fatigue is, now, starting to affect my job performance, my HIV- doc thinks I should try a stimulant (which, BTW, isn't Provigil). I think I should try adding the two nukes (i.e., Truvada) to the Kaletra, in case I'm having some intermittent episodes of viremia that are being missed on every-three-month testing.
Do you think I should go along with my HIV-doc and try the stimulant, or should I push back (just a little bit) and hold out for more "mainstream" HAART? Please, Dr. Bob - give a long-time fan a hand!! (I'll try to hold out and put off committing to a treatment change until I see your response.)
Thanks for your advice!!
Response from Dr. Frascino
If you've been tuning into this forum for the past seven years, you certainly will recognize my familiar refrains, including:
- "HIV-related fatigue is common." - "HIV-related fatigue is often multifactorial in nature." - "HIV-related fatigue can be challenging to diagnose and treat."
So since you already know all the basic stuff, I'll skip right to the points of your post that concern me.
1. You're 6'1" tall, weigh only 155 pounds and lost 60 pounds (30 of which were unintentional) since your fatigue kicked in. That's a very significant weight loss and may well hold at least part of the key to your lack of zippity-do-dah. Did you have a complete workup for unexplained, unintentional weight loss??? The multiple evaluations for possible psychological/psychiatric illness were warranted, as depression, stress, anxiety and other psychological ailments are often associated with unintentional weight loss and decreased appetite. If you haven't had a complete gastrointestinal workup for weight loss, I would consider doing that first.
2. I worry a bit about someone who is without any social vices and who is not sexually active. Unless you're Sister Missionary Position, it seems like you could use a bit more fun in your life (just an observation).
3. Kaletra (lopinavir/ritonavir) monotherapy certainly is not mainstream, but then again it's hard to argue with success (undetectable viral load and CD4 count around 600). I strongly doubt you are experiencing "intermittent episodes of viremia" as a cause for your energy drain. However, if you are worried about not being on combination antiretroviral therapy, you should discuss this with your HIV specialist. However, it is true that every new drug you add will have its own potential side effects and toxicities to cope with.
4. I'm assuming, along with tests to check for adrenal insufficiency, the endocrinologist also checked your thyroid studies and free testosterone levels.
5. If all medical and psychological/psychiatric avenues have been exhausted and a trial of stimulants is warranted, I would begin with Provigil.
Finally I should mention that even with the limited information provided in your post, I, apparently like your HIV specialist, still wonder if a psychological problem could be the major culprit. Your weight loss and lack of "social vices" and sexual activity, coupled with having HIV, certainly are adequate reasons for psychological distress, occult or otherwise. Perhaps counseling or a trial of antidepressants should be considered. It certainly wouldn't hurt!
Also, do review the information in the archives that discusses the not-so-common causes of HIV-associated fatigue (sleep apnea, etc.) and discuss these with your HIV doctor as well.
Holly Geez Dr B
- Bronchitis After Oral Sex On A Woman What Are The Chances Of HIV
- Itchy Red Spots After Anal Sex Top Worried I Have HIV
- What Will Happen If You Don't Treat Genital Warts?
- Bruise And Cut On Testicles And Hiv Transmission
- Can Having The Flu Interfere With The Hiv Test Results?
- Does A Contraceptive Pill Affect A Hiv Test?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.